The Atiyah-Singer index theorem for families of Dirac operators: Two heat equation proofs. (English) Zbl 0592.58047

In this paper we find two proofs of the Atiyah-Singer index theorem for families of Dirac operators \(\{D_ y\}_{y\in B}\) over closed manifold B where \(D_ y=\left( \begin{matrix} 0,D_-\\ D_+,0\end{matrix} \right)\) is the Dirac operator on closed manifold G with coefficients in an auxiliary vector bundle \(\xi\). There are two reasons that such a direct proof using the heat equation method is possible now. First, the Quillen formalism of superconnections extended by the author to the infinite-dimensional case gives the possibility of finding the most convenient form, which represents in the suitable sense \(Tr_ s \exp (-tD_ y)\) and makes it easy to prove that it also represents \(ch(\ker (D_{+,y})-\ker (D_{- ,y})).\) Secondly the stochastic differential calculus provides us with direct calculations that this form is equal to \(\int_{G}A(R^ G/2)\wedge ch(\xi).\)
Reviewer: K.Wojciechowski


58J20 Index theory and related fixed-point theorems on manifolds
58J65 Diffusion processes and stochastic analysis on manifolds
60H15 Stochastic partial differential equations (aspects of stochastic analysis)
58J50 Spectral problems; spectral geometry; scattering theory on manifolds
Full Text: DOI EuDML


[1] Alvarez-Gaume, L.: Supersymmetry and the Atiyah-Singer Index Theorem. Commun. Math. Physics90, 161-173 (1983) · Zbl 0528.58034
[2] Atiyah, M.F.:K-Theory. New York: Benjamin 1967
[3] Atiyah, M.F.: Algebraic Topology and operators in Hilbert Space. In: Lect. in Mod. Anal. Appl. I. Lect. Notes Math. Berlin, Heidelberg, New York: Springer103, 101-120 (1969) · Zbl 0177.51701
[4] Atiyah, M.F.: Circular Symmetry and Stationary phase approximation. In: Proceedings of the Conference in Honor of L. Schwartz. Astérisque (1985, to appear) · Zbl 0578.58039
[5] Atiyah, M.F., Bott, R.: A Lefschetz fixed point formula for elliptic complexes. I. Ann. Math.86, 374-407 (1967); II.88, 451-491 (1968) · Zbl 0161.43201
[6] Atiyah, M.F., Bott, R., Patodi, V.K.: On the heat equation and the Index Theorem. Invent. math.19, 279-330 (1973) · Zbl 0257.58008
[7] Atiyah, M.F., Bott, R., Shapiro, A.: Clifford modules. Topology3 (Supp. 1) 3-38 (1964) · Zbl 0146.19001
[8] Atiyah, M.F., Singer, I.M.: The index of elliptic operators. I. Ann. Math.87, 484-530 (1968); III. Ann. Math.87, 546-604 (1968) · Zbl 0164.24001
[9] Atiyah, M.F., Singer, I.M.: The index of elliptic operators. IV. Ann. Math.93, 119-138 (1971) · Zbl 0212.28603
[10] Azencott, R.: Une approche probabiliste du Théorème de l’indice d’Atiyah-Singer. D’après J. M. Bismut. Séminaire Bourbaki. Exposé633 (1984-1985) (à paraître)
[11] Azencott, R., Baldi, P., Bellaiche, A., Bellaiche, C., Bougerol, P., Chaleyat, Maurel, M., Elie, L., Granara, J.: Géodésiques et diffusions en temps petit. Astérisque84-85, 1-281 (1981)
[12] Berline, N., Vergne, M.: A computation of the equivariant index of the Dirac operator. Bull. Soc. Math. Fr. (to appear) · Zbl 0592.58044
[13] Bismut, J.M.: Mécanique aléatoire. Lect. Notes Math.866. Berlin, Heidelberg, New York: Springer 1981
[14] Bismut, J.M.: An introduction to the stochastic calculus of variations. In: Kohlmann, M., Christopeit, N. (eds.) Stochastic Differential Systems. Lect. Notes Control Inf. Sci.43, 33-72 (1982)
[15] Bismut, J.M.: Martingales, the Malliavin calculus and Hypoellipticity under general Hörmander’s conditions. Z. Wahrscheinlichkeitstheor. Verw. Geb.56, 469-505 (1981) · Zbl 0445.60049
[16] Bismut, J.M.: Large deviations and the Malliavin calculus. Prog. Math. no 45, Basel-Boston-Stuttgart: Birkhäuser (1984) · Zbl 0537.35003
[17] Bismut, J.M.: Transformations différentiables du mouvement Brownien. In: Proceedings of the conference in honor of L. Schwartz. Astérisque (1985, to appear) · Zbl 0572.60074
[18] Bismut, J.M.: The Atiyah-Singer Theorems: A probabilistic approach. I. J. Funct. Anal.57, 56-99 (1984); II. J. Funct. Anal.57, 329-348 (1984) · Zbl 0538.58033
[19] Bismut, J.M.: Index Theorem and equivariant cohomology on the loop space. Commun. Math. Phys.98, 213-237 (1985) · Zbl 0591.58027
[20] Bismut, J.M.: The infinitesimal Lefschetz formulas: A heat equation proof. J. Funct. Anal.62, 435-457 (1985) · Zbl 0572.58021
[21] Bismut, J.M.: Le Théorème de l’indice des familles: Une démonstration par l’équation de la chaleur. CRAS SérieI, 300, no 20, 691-693 (1985) · Zbl 0589.58025
[22] Bismut, J.M.: Localization formulas, superconnections, and the Index Theorem for families. Commun. Math. Phys. (1985, to appear) · Zbl 0602.58042
[23] Bismut, J.M., Michel, D.: Diffusions conditionnelles. I. J. Funct. Anal.44, 174-211 (1981); II. Générateur conditionnel. Application au filtrage. J. Funct. Anal.45, 272-292 (1982) · Zbl 0475.60061
[24] Boutet de Montvel, L.: Systèmes presque elliptiques: Une autre démonstration de la formule de l’indice. Conference in honor of L. Schwartz. Astérisque (1985, to appear)
[25] Boutet de Montvel, L., Malgrange, B. (to appear)
[26] Friedan, D., Windey, H.: Supersymmetric derivation of the Atiyah-Singer Index and the Chiral Anomaly. Nuclear Physics B.235, 395-416 (1984)
[27] Getzler, E.: Pseudodifferential operators on super manifolds and the Atiyah-Singer Index Theorem. Commun. Math. Phys.92, 163-178 (1983) · Zbl 0543.58026
[28] Getzler, E.: A short proof of the Atiyah-Singer Index Theorem. Topology (to appear) · Zbl 0607.58040
[29] Gilkey, P.: Curvature and the eigenvalues of the Laplacian. Adv. Math.10, 344-382 (1973) · Zbl 0259.58010
[30] Gilkey, P.: Lefschetz fixed point formulas and the heat equation. In: Byrnes, C. (ed.) Partial Differential Equations and Geometry. Proceeding, Park City Conf. 1977. Lect. Notes Pure Anal. Math.48, 91-147 (1979)
[31] Lichnerowicz, A.: Spineurs harmoniques. C.R. Acad. Sci. Paris, Série I257, 7-9 (1963)
[32] Malliavin, P.: Stochastic Calculus of variations and hypoelliptic operators. ?Proceedings of the Conference on Stochastic Differential equations of Kyoto? 1976, 195-263. New York: Wiley 1978
[33] Patodi, V.K.: Curvature and the eigenforms of the Laplace operator. J. Differ. Geom.5, 233-249 (1971) · Zbl 0211.53901
[34] Quillen, D.: Superconnections and the Chern Character. Topology24, 89-95 (1985) · Zbl 0569.58030
[35] Shih, W.: Fiber Cobordism and the index of a family of elliptic differential operators. Bull. Am. Math. Soc.72, 984-991 (1966) · Zbl 0161.42902
[36] Spivak, M.: Differential geometry. Vol. 5. Boston: Publish or Perish 1975 · Zbl 0306.53001
[37] Treves, F.: Introduction to pseudodifferential operators and Fourier integral operators. Vol. 1. New York: Plenum Press 1980
[38] Wess, J., Bagger, J.: Supersymmetry and supergravity. Princeton Series in Physics. Princeton: Princeton University Press 1983 · Zbl 0516.53060
[39] Witten, E.: Fermion quantum number in Kaluza Klein Theory. (to appear)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.